Sunday, January 18, 2015
Those on B1 MUST take magnesium
If you are taking thiamine (vitamin B1) for stuttering on a long-term basis, you should definitely also take magnesium pills, says Dr Martin F Schwartz, a stuttering expert from New York.
Dr Schwartz, who is writing a book on the use of thiamine and magnesium as a treatment for about 1/3 of people who stutter, has cautioned that just taking thiamine on its own can in the long run result in a magnesium deficiency.
"There is a distinct possibility that a magnesium deficiency of significant proportions might occur after some months if a person only uses thiamine to address their stuttering," says Dr Schwartz. "I am assuming here that the thiamine is working for an individual and they see no need to take magnesium. But this would be wrong.
"The reason is that increased levels of thiamine require increased amounts of magnesium to convert thiamine to its usable form. This increased demand for magnesium, occasioned by the increased presence of thiamine, but in the absence of sufficient magnesium, causes the body to withdraw magnesium from other parts of the body. This is not desirable.
"So, to prevent this, I would always suggest that a person using 300 mg of thiamine daily should also always use the RDA (recommended daily allowance) for magnesium - just as a precaution."
For more information on this approach to stuttering, read this FAQ.